To view original article click here
by Rebecca Draper
Amanda Regan-Smith, 42, suffered talipes, which meant she had no heels and her feet were in the wrong position. By the time she was 16 years old, she had endured 15 operations.
Eight years ago her left ankle collapsed, and surgery to fix it went wrong, so she opted to have a below-the-knee amputation in 2008.
Afterwards, she was prescribed morphine for pain, and later was given the anti-depressants amitriptyline and sertraline.
Blackpool and the Fylde’s assistant coroner Warren Spencer heard the drugs exacerbated each other’s toxic effect, leading to Miss Regan-Smith’s death on August 5 at her home on Caunce Street, Blackpool.
Giving evidence at the inquest on Wednesday, consultant pathologist Mark Sissons said: “If I had to form an opinion it would be that this was an accidental overdose.
“The pills would have been taken two to three hours prior to death.”
Mr Sissons said the drugs would have put Miss Regan-Smith into a coma-like state.
In a statement read out during the hearing, Miss Regan-Smith’s daughter, Victoria Regan-Smith, said her mother had developed agoraphobia following her amputation and a fear of people staring at her. She also suffered insomnia and would spend most of the day asleep.
She added: “The week before her death was her 42nd birthday. She was in high spirits having recently become a nana and enjoyed spending time with her grandson. She was looking forward to a family meal to celebrate her birthday and grandson’s birth.”
Recording a narrative verdict, Mr Spencer said: “[Miss Regan-Smith] died after taking a potentially fatal level of morphine along with a toxic level of amitriptyline and sertraline.”